What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 30, 2:21 PM MST, 1 hour 29 minutes earlier.
Area forecast discussion, May 30, 2:21 PM MST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
321 PM MDT Wed May 30 2018
.SYNOPSIS...
Hot, dry and breezy to windy conditions will be the story through the
end of the work week with areas of smoke from wildfires across
western New Mexico. A backdoor cold front will bring moisture to
eastern New Mexico Saturday, then spread west to near the Continental
Divide Saturday night. This added moisture will fuel showers and
storms from late Saturday through Sunday night across much of central
and eastern New Mexico, although focused over the mountains and
adjacent highlands. The heat will turn back on from early to mid next
week as high pressure strengthens over the region.
&&
.DISCUSSION...
A Baja low is opening up and progressing east across northern New
Mexico currently, bringing added moisture and improved lapse rates
for a round of convection. Much of the convection is dry, with little
to no measurable rain and strong/erratic wind gusts. However, low
level moisture behind a backdoor front is fueling deeper convection
east of the Sangres to near the TX/OK borders where the latest LAPS
analysis shows sbCAPE of 1500-2000 J/kg, LIs of -4 to -6C and 0-6km
bulk shear of 45-55kts. The shear profile is certainly favorable for
supercell thunderstorms and a severe thunderstorm watch was just
issued for Harding and Union Counties. The severe threat will be
limited to only a few hours, with storms expected to exit into OK/TX
by 00Z.
Very dry air will follow the shortwave trough tonight and overtake
the area tomorrow with increasing southwesterlies and a deepening lee
side trough as an upper level trough along the west coast makes
eastward progress into the Great Basin. Critical fire weather
conditions are forecast Thu/Fri across much of the region as the
trough moves slowly east across the Intermountain West (see Fire
Weather discussion below for details). Daytime temperatures will soar
Thu/Fri, thanks in part to downslope winds. Highs across the eastern
plains will be 12 to 17 degrees above normal by Friday, hitting up
to between 100-105 at at locales such as Roswell, Fort Sumner,
Clovis, Portales and Tucumcari.
A backdoor front will slide down the eastern plains Saturday and
bring sufficient moisture for showers and storms by late day.
Moisture will continue to pool overnight as the backdoor front
progresses west to near the Continental Divide, creating moderate
east canyon/gap wind into the Rio Grande Valley. Sunday looks to be
the "up" day in terms of convection, focusing over central New Mexico
with some storms possibly becoming severe.
The trend from early to mid next week will be a warming/drying one as
an upper high strengthens and expands over northern Mexico, west
Texas and southern New Mexico.
11
&&
.FIRE WEATHER...
...CRITICAL FIRE WEATHER CONDITIONS RETURN TO NORTHERN AND CENTRAL
NEW MEXICO THURSDAY AND FRIDAY...
A large upper level trough extending from the Pacific Northwest
southward to central CA Thursday will continue very dry southwest
flow across northern and central NM. Minimum relative humidity will
fall into the single digits across the entire area Thursday
afternoon, while Haines values will be near near 6. Critical fire
weather conditions are expected across all of the region Thursday
afternoon and early evening. The North Central Mountains and
Northwest Plateau will be included, even though winds will be
slightly below criteria due to extremely dry conditions and a very
unstable air mass.
The upper level trough will cross the Great Basin Thursday night and
then weaken as it moves eastward across CO Friday. Winds aloft will
increase over NM Friday, as the trough near the state. Southwest
winds will range from 20 to 30 mph across all of the area, except
the Northwest Plateau, where winds will stay below 20 mph. Minimum
relative humidity Friday afternoon will be in the single digits to
around 10 percent in far eastern NM. Haines values will be near 6
across most of the region with a few values around 5 in portions of
western NM. Lighter afternoon winds in the Northwest Plateau Friday
afternoon will keep the fire weather threat below critical levels,
but the rest of the region will see critical conditions.
A backdoor cold front will move across the eastern plains Saturday
morning and progress westward Saturday afternoon into central NM.
Minimum relative humidity Saturday will improve slightly behind the
backdoor cold front, rising into the upper single digits to upper
teens. Minimum relative humidity in western NM will remain in the
single digits Saturday. As an upper low moves northward over western
AZ Saturday night, low and mid level moisture will continue to move
northward across NM. Showers and thunderstorms will develop Saturday
evening across all of NM, except far western NM. Relative humidity
recoveries will be very good in eastern and central NM and fair in
western NM Saturday night. On Sunday, minimum relative will be 20 to
40 percent in central and eastern NM and still in the single digits
in western NM. Scattered showers and thunderstorms will develop
Sunday afternoon and evening across central and eastern NM. Lower
daytime wind speeds Saturday and Sunday will reduce the fire weather
threat.
28
&&
.AVIATION...
18Z TAF CYCLE
A weak upper level disturbance will move from western AZ this morning
to northern NM this afternoon and early evening. The Albuquerque upper
air sounding showed moderate mid level moisture ahead of this
disturbance. A few stronger cumulus buildups this afternoon in
western and central NM have the potential to produce virga and gusty
erratic winds this afternoon through early evening. In the deeper
layer moisture across northeast NM, isolated severe thunderstorms
will be possible late this afternoon and early evening. Winds today
will be southwest and generally light at 8 to 12 knots with gusts
from 20 to 25 knots in the afternoon. VFR conditions are expected to
predominate through Thursday evening, though isolated MVFR
conditions are possible in thunderstorms across northeast NM late
this afternoon and early evening.
28
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 48 89 49 86 / 0 0 0 0
Dulce........................... 43 84 43 83 / 0 0 0 0
Cuba............................ 48 84 48 84 / 0 0 0 0
Gallup.......................... 43 86 38 85 / 0 0 0 0
El Morro........................ 42 84 39 82 / 0 0 0 0
Grants.......................... 43 87 41 86 / 0 0 0 0
Quemado......................... 48 84 44 85 / 0 0 0 0
Glenwood........................ 55 91 53 92 / 0 0 0 0
Chama........................... 36 79 36 78 / 5 0 0 0
Los Alamos...................... 58 83 58 83 / 0 0 0 0
Pecos........................... 55 83 56 83 / 0 0 0 0
Cerro/Questa.................... 45 82 45 80 / 5 0 0 0
Red River....................... 41 74 40 73 / 5 0 0 0
Angel Fire...................... 27 77 29 76 / 0 0 0 0
Taos............................ 41 85 41 84 / 0 0 0 0
Mora............................ 45 81 48 83 / 0 0 0 0
Espanola........................ 51 89 52 89 / 0 0 0 0
Santa Fe........................ 55 85 56 86 / 0 0 0 0
Santa Fe Airport................ 51 89 52 89 / 0 0 0 0
Albuquerque Foothills........... 59 90 58 92 / 0 0 0 0
Albuquerque Heights............. 60 92 60 93 / 0 0 0 0
Albuquerque Valley.............. 52 94 55 95 / 0 0 0 0
Albuquerque West Mesa........... 58 92 58 93 / 0 0 0 0
Los Lunas....................... 50 94 52 96 / 0 0 0 0
Rio Rancho...................... 57 91 58 92 / 0 0 0 0
Socorro......................... 60 96 60 98 / 0 0 0 0
Sandia Park/Cedar Crest......... 53 86 55 88 / 0 0 0 0
Tijeras......................... 52 87 54 89 / 0 0 0 0
Moriarty/Estancia............... 44 89 45 91 / 0 0 0 0
Clines Corners.................. 50 86 54 87 / 0 0 0 0
Gran Quivira.................... 55 88 58 89 / 0 0 0 0
Carrizozo....................... 60 91 62 92 / 0 0 0 0
Ruidoso......................... 62 83 58 87 / 0 0 0 0
Capulin......................... 52 87 52 89 / 10 0 0 5
Raton........................... 50 90 50 92 / 10 0 0 5
Springer........................ 50 91 49 93 / 5 0 0 0
Las Vegas....................... 49 85 52 88 / 0 0 0 0
Clayton......................... 57 93 58 97 / 20 5 0 5
Roy............................. 54 90 55 93 / 0 0 0 5
Conchas......................... 58 97 60 100 / 0 0 0 5
Santa Rosa...................... 57 96 60 99 / 0 0 0 5
Tucumcari....................... 60 100 63 104 / 0 5 0 5
Clovis.......................... 60 97 61 100 / 0 5 0 5
Portales........................ 59 98 62 101 / 0 5 0 10
Fort Sumner..................... 60 100 62 102 / 0 0 0 5
Roswell......................... 62 104 64 105 / 0 0 0 5
Picacho......................... 62 96 63 97 / 0 0 0 5
Elk............................. 58 92 59 94 / 0 0 0 5
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM to 8 PM MDT Thursday for the following
zones... NMZ101>109.
Fire Weather Watch from Friday morning through Friday evening for
the following zones... NMZ102>109.
&&
11
Hazardous weather outlook, May 30, 2:32 AM MST, 13 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
332 AM MDT Wed May 30 2018
NMZ501>540-311100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
332 AM MDT Wed May 30 2018
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Strong to severe thunderstorms are possible this afternoon and early
evening across far northeast New Mexico. Damaging winds and hail are
the main threats, though a tornado cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Critical fire weather conditions will return on Thursday across much
of eastern New Mexico as well as portions of west central New Mexico
due to strong winds, above normal temperatures, very low humidity
values, and an unstable atmosphere. Critical fire weather conditions
are also likely on Friday across portions of eastern New Mexico.
Additionally, triple digit heat will continue for areas around
Roswell for much of the week, but will expand to much of the east
central and southeast plains Thursday and Friday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report severe weather through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.
34
In the hours before
Special weather statement, May 30, 2:44 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
344 PM MDT WED MAY 30 2018
NMZ527-530-302200-
Union County-Raton Ridge/Johnson Mesa-
344 PM MDT WED MAY 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION COUNTY UNTIL
400 PM MDT...
At 344 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Grenville, or 12 miles southeast of Des Moines, moving
east at 30 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.
Locations impacted include...
Grenville.
&&
A severe thunderstorm watch remains in effect until 900 PM MDT for
northeastern New Mexico.
LAT...LON 3647 10389 3668 10392 3678 10357 3648 10350
TIME...MOT...LOC 2144Z 257DEG 28KT 3660 10374
Guyer
Special weather statement, May 30, 2:45 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
345 PM MDT WED MAY 30 2018
NMZ528-530-531-302200-
Far Northeast Highlands-Union County-Harding County-
345 PM MDT WED MAY 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HARDING...WEST
CENTRAL UNION AND SOUTHEASTERN COLFAX COUNTIES UNTIL 400 PM MDT...
At 345 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gladstone, or 31 miles north of Mosquero, moving east at 25 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.
Locations impacted include...
Gladstone and Yates.
&&
A severe thunderstorm watch remains in effect until 900 PM MDT for
northeastern New Mexico.
LAT...LON 3610 10403 3628 10409 3640 10367 3610 10366
TIME...MOT...LOC 2145Z 259DEG 23KT 3623 10390
Guyer
Special weather statement, May 30, 3:05 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
405 PM MDT WED MAY 30 2018
NMZ530-302230-
Union County-
405 PM MDT WED MAY 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION COUNTY UNTIL
430 PM MDT...
At 405 PM MDT, Doppler radar was tracking a strong thunderstorm near
Grenville, or 19 miles southeast of Des Moines, moving east at 30
mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Frequent and dangerous cloud to ground lightning will also be
possible with this storm.
Locations impacted include...
Grenville, Clayton Lake State Park and Mount Dora.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
A severe thunderstorm watch remains in effect until 900 PM MDT for
northeastern New Mexico.
LAT...LON 3650 10369 3667 10371 3679 10325 3648 10322
TIME...MOT...LOC 2205Z 262DEG 28KT 3662 10353
CA
Special weather statement, May 30, 3:07 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
407 PM MDT WED MAY 30 2018
NMZ530-302230-
Union County-
407 PM MDT WED MAY 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UNION COUNTY UNTIL 430 PM
MDT...
At 406 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Gladstone, or 32 miles southwest of Clayton, moving
east at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Frequent and dangerous cloud to ground lightning will also be
possible with this storm.
This storm will remain over mainly rural areas of central Union
County.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 PM MDT for
northeastern New Mexico.
LAT...LON 3616 10379 3631 10379 3641 10341 3610 10339
TIME...MOT...LOC 2206Z 262DEG 28KT 3623 10369
CA
Special weather statement, May 30, 3:37 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
437 PM MDT WED MAY 30 2018
NMZ530-302300-
Union County-
437 PM MDT WED MAY 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION COUNTY UNTIL
500 PM MDT...
At 436 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Kenton, or 35 miles north of Clayton, moving east at 25
mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of northeastern Union
County.
Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
A severe thunderstorm watch remains in effect until 900 PM MDT for
northeastern New Mexico.
LAT...LON 3681 10300 3689 10328 3700 10327 3700 10300
TIME...MOT...LOC 2236Z 270DEG 23KT 3696 10318
CA
Special weather statement, May 30, 3:49 PM MST, 1 minute before
Special Weather Statement
National Weather Service Albuquerque NM
449 PM MDT WED MAY 30 2018
NMZ530-302315-
Union County-
449 PM MDT WED MAY 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION COUNTY UNTIL
515 PM MDT...
At 449 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Kenton to near Clayton.
Movement was east at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Frequent and dangerous cloud to ground lightning will also be
possible with these storms.
Locations impacted include...
Clayton, Seneca and Moses.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
A severe thunderstorm watch remains in effect until 900 PM MDT for
northeastern New Mexico.
LAT...LON 3650 10300 3650 10304 3631 10304 3637 10331
3700 10310 3700 10301
TIME...MOT...LOC 2249Z 276DEG 23KT 3698 10307 3644 10326
CA